Home | About IPJ | Editorial board | Ahead of print | Current Issue | Archives | Instructions | Contact us |   Login 
Industrial Psychiatry Journal
Search Articles   
    
Advanced search   
 
CASE REPORT
Year : 2017  |  Volume : 26  |  Issue : 1  |  Page : 99-102

Valproate induced hyperammonemic encephalopathy treated by haemodialysis


1 Department of Psychiatry, Base Hospital Delhi Cantonment, Delhi Cantonment, New Delhi, India
2 Department of Psychiatry, Command Hospital, Pune, Maharashtra, India

Correspondence Address:
Dr. Vinay Singh Chauhan
Base Hospital Delhi Cantonment, Delhi Cantonment - 110 010, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ipj.ipj_37_16

Rights and Permissions

Valproate (VPA)-induced hyperammonemic encephalopathy is an unusual, but serious, adverse effect of divalproex sodium (DVPX) treatment and if untreated can lead to raised intracranial pressure, seizures, coma, and eventually death. It can, however, be reversed if an early diagnosis is made. It is therefore extremely important to recognize it and discontinue DVPX treatment. Our patient developed sudden deterioration of sensorium, drowsiness, lethargy, and later severe comatose state after few days of starting DVPX with high levels of serum ammonia despite therapeutic levels of VPA and normal liver function test. He responded to hemodialysis, cerebral decongestants, and other intensive supportive measures.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1115    
    Printed27    
    Emailed0    
    PDF Downloaded33    
    Comments [Add]    

Recommend this journal